Iowa, 2007

Flash Flooding and Hail in Iowa, August 23 to 24, 2007

August 23 to 24, 2007 · NWS DVN · 19 events in 8 counties and zones

Several rounds of showers and thunderstorms moved across eastern Iowa, northwest Illinois and northeast Missouri producing torrential rains, high winds, and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several rounds of showers and thunderstorms moved across eastern Iowa, northwest Illinois and northeast Missouri producing torrential rains, high winds, and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 23, 9:44 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 23, 9:44 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 AM CDT THU AUG 23 2007

.UPDATE...
TWEAKED FORECAST FOR THE REMAINDER OF TODAY...WITH MINOR CHANGES
TO THE GRIDS. PER IR SATELLITE IMAGERY...CLOUD TOPS ARE COOLING IN
ASSOCIATION WITH TSRA ACROSS CENTRAL IA. ACTIVITY DEVELOPED ON THE
NOSE OF THE STRONG/PERSISTENT 850MB JET...WITH PROFILERS
INDICATING WINDS STILL 40-45KT ACROSS OK/KS AND UP TO 30 KT IN
IA/IL. SOME 850MB CONVERGENCE WAS NOTED AS WINDS IN WI ARE ONLY
ABOUT 15 KT. AT 12Z...850MB LOW WAS ANALYZED OVER NERN NEB...WITH
SFC REFLECTION STILL EVIDENT AT 15Z ALONG WITH SFC PRESSURE FALLS
IN NWRN IA. MLCAPE/CIN FIELDS INDICATE QUITE A BIT OF STABILITY
NEAR THE GROUND STILL...THOUGH INSTABILITY WAS STARTING TO BUILD
IN THE MO RIVER VALLEY NEAR THE NEB/KS/MO BORDER AREA AS WELL AS
IN ERN IA/NWRN IL AHEAD OF ONGOING STORMS. SEVERE THREAT REMAINS
IN THE REGION AS ONGOING TSRA MOVE INTO BETTER INSTABILITY...AS
WELL AS POSSIBLY LATER THIS AFTERNOON/EVENING WITH ANY ACTIVITY
THAT DEVELOPS IN THE MO RIVER VALLEY AREA AND MOVES ACROSS. HEAVY
RAIN THREAT IS STILL PRESENT AS WELL...PARTICULARLY WITH HEAVY
RAINS LAST NIGHT KEEPING THE GROUND SATURATED IN THE I-80 CORRIDOR
AS WELL AS IN THE NRN CWA.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     EVENING FOR KEOKUK-LOUISA-MUSCATINE-SCOTT-WASHINGTON.

     FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-
     LINN.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     EVENING FOR ROCK ISLAND-WHITESIDE.

     FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CARROLL-JO DAVIESS-
     STEPHENSON.

MO...NONE.
&&

MAYES
Hazardous weather outlook, Aug 23, 9:55 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1055 AM CDT THU AUG 23 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241600-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1055 AM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING ACROSS THE AREA...AS WELL AS A POTENTIAL FOR HEAVY RAIN
AND FLASH FLOODING. THUNDERSTORMS MOVING ACROSS CENTRAL IOWA INTO
THE AREA TODAY MAY BECOME MORE ORGANIZED...WITH A POTENTIAL FOR
THE STORMS TO BECOME SEVERE MAINLY EAST OF THE MISSISSIPPI BY
EARLY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST
AND MOVE INTO THE AREA LATER TODAY AND THROUGH THE OVERNIGHT HOURS
AS WELL. THE PRIMARY THREAT FROM ANY STORMS WILL BE FROM HEAVY
RAIN AND DAMAGING WINDS...WITH A SMALLER RISK FOR LARGE HAIL.

RISES TO FLOOD STAGE ARE OCCURRING ON ILLINOIS TRIBUTARY
RIVERS...PARTICULARLY ON THE ROCK RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. PERIODS
OF THUNDERSTORMS WILL PERSIST ACROSS THE AREA...WITH OVERNIGHT
THUNDERSTORMS ENDING IN THE MORNING...THEN STORMS DEVELOPING AND
MOVING ACROSS AGAIN IN THE AFTERNOON AND EVENING HOURS. THE
PRIMARY RISKS FROM STORMS TOMORROW WILL BE FROM HEAVY RAIN AND
DAMAGING WINDS.

SEVERAL IOWA AND ILLINOIS TRIBUTARY RIVERS...AS WELL AS THE
MAINSTEM MISSISSIPPI RIVER...WILL APPROACH OR MAINTAIN RIVER
LEVELS ABOVE FLOOD STAGE BY THE END OF THE WEEK. THE AMOUNT OF
RISE WILL DEPEND VERY STRONGLY HOW MUCH RAIN FALLS OVER THE NEXT
COUPLE OF DAYS...AND WHERE IT FALLS. IN GENERAL...MINOR TO
MODERATE FLOODING IS EXPECTED ON SEVERAL TRIBUTARY RIVERS...WITH
MINOR FLOODING POSSIBLE ALONG THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. IN
ADDITION...SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL
OVER 1 INCH AS WELL AS ANY FLOODING.

MAYES

In the hours before

Local storm report, Aug 23, 6:18 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 AM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       4 E WHAT CHEER          41.41N 92.28W
08/23/2007  M1.11 INCH       KEOKUK             IA   TRAINED SPOTTER

            24 HOUR AMOUNT.

&&

ELLIOTT
Local storm report, Aug 23, 6:44 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
744 AM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     HEAVY RAIN       PARK VIEW               41.69N 90.54W
08/23/2007  M2.20 INCH       SCOTT              IA   NWS EMPLOYEE

            24 HOUR TOTAL.

&&

ELLIOTT
Local storm report, Aug 23, 7:22 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 AM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       ELDRIDGE                41.64N 90.57W
08/23/2007  M2.59 INCH       SCOTT              IA   NWS EMPLOYEE

            TOTAL SINCE 6 PM.

&&

ELLIOTT
Local storm report, Aug 23, 7:30 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 AM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     HEAVY RAIN       PARK VIEW               41.69N 90.54W
08/23/2007  M2.47 INCH       SCOTT              IA   NWS EMPLOYEE

            SINCE 6PM LAST NIGHT

&&

RAYW
Local storm report, Aug 23, 8:11 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
911 AM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       ELDRIDGE                41.64N 90.57W
08/23/2007  M2.59 INCH       SCOTT              IA   NWS EMPLOYEE

            TOTAL SINCE 6 PM.

0615 AM     FLOOD            5 E CEDAR RAPIDS        41.97N 91.58W
08/23/2007                   LINN               IA   TRAINED SPOTTER

            INDIAN CREEK FLOWING BACKWARDS DUE TO HIGH LEVEL OF WATER
            IN CEDAR RIVER DOWNSTREAM.

0700 AM     HEAVY RAIN       1 N GERMAN VALLEY       42.22N 89.47W
08/23/2007  M1.26 INCH       STEPHENSON         IL   TRAINED SPOTTER

0715 AM     HEAVY RAIN       4 E WHAT CHEER          41.41N 92.28W
08/23/2007  M1.11 INCH       KEOKUK             IA   TRAINED SPOTTER

            24 HOUR AMOUNT.

0743 AM     HEAVY RAIN       PARK VIEW               41.69N 90.54W
08/23/2007  M2.20 INCH       SCOTT              IA   NWS EMPLOYEE

            24 HOUR TOTAL.

0829 AM     HEAVY RAIN       PARK VIEW               41.69N 90.54W
08/23/2007  M2.47 INCH       SCOTT              IA   NWS EMPLOYEE

            SINCE 6PM LAST NIGHT

&&

ELLIOTT
Local storm report, Aug 23, 9:52 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1052 AM CDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     2 S MCCAUSLAND          41.71N 90.45W
08/23/2007                   SCOTT              IA   PUBLIC

            2-3 INCH TREE LIMBS BLOWN DOWN, TIME ESTIMATED. 2.25
            INCHES OF RAIN OVERNIGHT.

&&

RAYW

The radar

The Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 flash flood, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Des Moines

When
August 23, 11:43 AM CST
Where
Des Moines County, 1.48 mi SSE of Lenox Park
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.810, -91.120

Winds estimated to be 65 mph blew down a tree limb measuring 15 inches in diameter in Burlington, IA.

Flash Flood, Scott

When
August 23, 1:30 PM CST to 2:30 PM CST
Where
Scott County, 2.58 mi W of Gambrill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.750, -90.600

Heavy rains produced flood waters covering the 15600 block of 305th Street northwest of Long Grove, IA.

Thunderstorm Wind, Muscatine

When
August 23, 4:08 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.420, -91.070

Winds estimated to be 65 mph blew down a tree onto some power lines on Newell Ave in Muscatine, IA.

Hail, Muscatine

When
August 23, 4:18 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.420, -91.070

Hail the size of a nickel fell in Muscatine, IA.

Thunderstorm Wind, Muscatine

When
August 23, 4:22 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -91.070

Wind gusts were estimated to be between 50 and 60 mph in Muscatine, IA.

Thunderstorm Wind, Keokuk

When
August 23, 6:07 PM CST
Where
Keokuk County, 0.52 mi E of Hedrick
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.170, -92.310

Winds estimated to be 70 mph destroyed a gazebo and blew down numerous trees in Hedrick, IA.

Hail, Jefferson

When
August 23, 6:25 PM CST
Where
Jefferson County, 0.69 mi S of Batavia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.990, -92.170

Hail the size of a nickel fell in Batavia, IA.

Thunderstorm Wind, Jefferson

When
August 23, 6:26 PM CST
Where
Jefferson County, 1.48 mi NNE of Collett
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS
Coordinates
40.920, -91.970

The AWOS site at Fairfield, IA measured a wind gust of 61 mph.|

Thunderstorm Wind, Jefferson

When
August 23, 6:30 PM CST
Where
Jefferson County, 3.18 mi SSW of Libertyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.910, -92.080

Winds estimated to be 60 mph blew down some branches just south of Libertyville, IA.

Thunderstorm Wind, Jefferson

When
August 23, 6:38 PM CST
Where
Jefferson County, 2.6 mi NE of Collett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.930, -91.950

Winds were estimated to be 50 to 60 mph about 6 miles south of Fairfield, IA.

Thunderstorm Wind, Van Buren

When
August 23, 6:55 PM CST
Where
Van Buren County, 1.05 mi W of Birmingham
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.880, -91.950

Winds estimated to be 60 mph pushed a truck across a parking lot in Birmingham, IA.

Thunderstorm Wind, Henry

When
August 23, 6:56 PM CST
Where
Henry County, 1.25 mi WNW of Wayland
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.160, -91.690

Winds estimated to be 65 mph blew down a tree on Mill Street in Coppock, IA.|

Thunderstorm Wind, Jefferson

When
August 23, 6:57 PM CST
Where
Jefferson County, 0.87 mi NE of Fairfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.010, -91.970

Winds estimated to be 60 mph blew down power lines and tree branches in Fairfield, IA.

Thunderstorm Wind, Henry

When
August 23, 7:27 PM CST
Where
Henry County, 0.69 mi S of Mt Pleasant
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.960, -91.550

Winds estimated to be 65 mph blew down a tree in Mount Pleasant, IA.|

Thunderstorm Wind, Des Moines

When
August 23, 7:30 PM CST
Where
Des Moines County, 1.48 mi SSE of Lenox Park
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.810, -91.120

Winds were estimated to be gusting up to 60 mph.

Thunderstorm Wind, Henry

When
August 23, 8:05 PM CST
Where
Henry County, 2.77 mi S of Swedesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
41.060, -91.550

Winds estimated to be 60 mph blew away two stop signs near the intersection of 170th Street and Highway 218 about 7 miles north of Mount Pleasant.

Flash Flood, Jefferson

When
August 24, 12:00 AM CST to 1:00 AM CST
Where
Jefferson County, 0.87 mi NE of Fairfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.010, -91.970

Flood waters covered Highway 1 just south of Fairfield, IA.

Flash Flood, Jefferson

When
August 24, 12:00 AM CST to 1:00 AM CST
Where
Jefferson County, 1.48 mi NNE of Collett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.920, -91.969

Flood waters covered Highway 1 about 6 miles south of Fairfield, IA.|

Flash Flood, Lee

When
August 24, 9:05 AM CST to 10:05 AM CST
Where
Lee County, 0.52 mi W of Houghton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.780, -91.610

Flood waters covered some roads across the western part of Lee County forcing the closure of 110th Street near Houghton, IA and parts of Highway 16 west of Highway 27. The Des Moines River level along Croton Road near Croton was running high, threatening the closure of Croton Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57126, 57130, 57135, 57136, 57138, 57141, 57143, 57148, 57153, 57192, 57157, 57158, 57163, 57168, 57169, 57174, 57182, 57184, 57189.